Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

Extremal paths and holonomic constitutive laws in elastoplasticity


Authors: B. D. Reddy, J. B. Martin and T. B. Griffin
Journal: Quart. Appl. Math. 45 (1987), 487-502
MSC: Primary 73E99
DOI: https://doi.org/10.1090/qam/910456
MathSciNet review: 910456
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Extremal stress paths between any two stresses are investigated for elastic-plastic materials, extending existing results which hold for the case when one of the stress points is at the origin. Assumptions about the differentiability of the various work and complementary work functions are relaxed, and it is shown that the maximum complementary work $ \hat U$ is a potential for the strain in the sense that the strain lies in the subdifferential of $ \hat U$. In the same way the minimum work $ \hat W$ is a potential for stress. Parallel investigations with respect to maximum complementary plastic work and plastic work show that these quantities are potentials for stress and plastic strain increment, respectively. A holonomic constitutive law based on the relations between stress and strain, obtained when the stress history follows an extremal path, is constructed.


References [Enhancements On Off] (What's this?)

  • [1] Jean-Pierre Aubin and Ivar Ekeland, Applied nonlinear analysis, Pure and Applied Mathematics (New York), John Wiley & Sons, Inc., New York, 1984. A Wiley-Interscience Publication. MR 749753
  • [2] Bernard Budiansky, A reassessment of deformation theories of plasticity, J. Appl. Mech. 26 (1959), 259–264. MR 0103653
  • [3] M. Z. Cohn, G. Maier, and D. E. Grierson (eds.), Engineering plasticity by mathematical programming, Pergamon International Library of Science, Technology, Engineering and Social Studies, Pergamon Press, Oxford-Elmsford, N.Y., 1979. MR 692946
  • [4] Ivar Ekeland and Roger Temam, Analyse convexe et problèmes variationnels, Dunod; Gauthier-Villars, Paris-Brussels-Montreal, Que., 1974 (French). Collection Études Mathématiques. MR 0463993
    Ivar Ekeland and Roger Temam, Convex analysis and variational problems, North-Holland Publishing Co., Amsterdam-Oxford; American Elsevier Publishing Co., Inc., New York, 1976. Translated from the French; Studies in Mathematics and its Applications, Vol. 1. MR 0463994
  • [5] T. B. Griffin, B. D. Reddy, and J. B. Martin, A numerical study of holonomic approximations to problems in plasticity, Internat. J. Numer. Methods Engrg. 26 (1988), no. 6, 1449–1466. MR 944803, https://doi.org/10.1002/nme.1620260614
  • [6] Hencky, H., Zur Theorie plastischer Deformationen und der hierdurch in Material herforgerufenen Nachspannungen, Zeit. Ang. Math. Mech. 4, 323 (1924)
  • [7] Kachanov, L. M., Fundamentals of the Theory of Plasticity, Mir, Moscow, 1974
  • [8] Maier, G., Complementary plastic work theorems in piecewise-linear elastoplasticity, Internat. J. Solids and Structures 5, 261 (1969)
  • [9] Martin, J. B., A complementary energy bounding theorem for time-independent materials. In Developments in Theoretical and Applied Mechanics (ed. D. Frederick and E. H. Harris). Pergamon, New York, 1971, p. 517
  • [10] Martin, J. B., Plasticity: Fundamentals and General Results, MIT Press, Cambridge, Mass., 1975
  • [11] Nadai, A.L., Plasticity, McGraw-Hill, New York, 1931
  • [12] Ponter, A. R. S., Convexity conditions and energy theorems for time-independent materials, J. Mech. Phys. Solids 16, 283 (1968)
  • [13] A. R. S. Ponter and J. B. Martin, Some extremal properties and energy theorems for inelastic materials and their relationship to the deformation theory of plasticity, J. Mech. Phys. Solids 20 (1972), 281–300. MR 0349113, https://doi.org/10.1016/0022-5096(72)90024-5
  • [14] Rockafellar, R. T., Convex Analysis, Princeton Univ. Press, Princeton, 1970
  • [15] B. D. Reddy and T. B. Griffin, Variational principles and convergence of finite element approximations of a holonomic elastic-plastic problem, Numer. Math. 52 (1988), no. 1, 101–117. MR 918319, https://doi.org/10.1007/BF01401024
  • [16] Soechting, J. F. and Lance, R. H., A bounding principle in the theory of work-hardening plasticity, J. Appl. Mech. 36, 228 (1969)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 73E99

Retrieve articles in all journals with MSC: 73E99


Additional Information

DOI: https://doi.org/10.1090/qam/910456
Article copyright: © Copyright 1987 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website